Wildfire, Smith
- When
- August 16, 11:00 AM CST to 7:00 PM CST
- Where
- Smith forecast zone
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 32.375, -95.269 (the zone’s center; the record gives no point)
Ambient temperatures around 108 degrees and exceptional drought conditions were the ingredients needed for a major grass fire to turn into a forest fire in eastern |Smith County between Tyler and Kilgore, Texas. As of 4 pm cdt, at least 4 structures (some homes), and numerous (unknown number) of vehicles had burned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Ambient temperatures around 108 degrees and exceptional drought conditions were the ingredients needed for a major grass fire to turn into a forest fire in eastern |Smith County between Tyler and Kilgore, Texas. As of 4 pm cdt, at least 4 structures (some homes), and numerous (unknown number) of vehicles had burned. County Roads 235 and 236 were shut down from the fire and CR 2305 was being evacuated. A Red Cross shelter was opened for evacuees. All police and fire departments within Smith County were called to assist with evacuation and fire fighting efforts. Numerous homes are threatened and air support was utilized from surrounding counties to help fight the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 16, 10:20 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1120 AM CDT TUE AUG 16 2011 .DISCUSSION... ANOTHER VERY HOT DAY ACROSS THE CWA. MORNING SOUNDING AT SHV IS 5 DEGREES WARMER THAN MONDAY MORNING...SO EXPECT SOME NEW RECORD HIGHS THIS AFTERNOON. THERE IS SOME MID LEVEL CLOUDINESS AND MOISTURE SPREADING SOUTHEAST OUT OF OKLAHOMA AND NORTH TEXAS WHICH COULD CONTRIBUTE TO WIDELY SCATTERED CONVECTION. HOWEVER...ANY RELIEF FROM THE HOT TEMPERATURES FROM OUTFLOWS WOULD COME TOO LATE TO KEEP AFTERNOON TEMPERATURES BELOW 100. DEW POINTS THIS AFTERNOON WILL REMAIN LOW ENOUGH DUE TO MIXING TO KEEP HEAT INDEX READINGS AT OR JUST BELOW THE 105 DEGREE HEAT ADVISORY CRITERIA. CURRENT FORECAST LOOKS OK...SO NO UPDATE AT THIS TIME. && .AVIATION... WEAK FRONTAL BOUNDARY HAS NEARLY DISSIPATED...WITH EXTREME SFC HEATING...NW FLOW ALOFT...AND A LAYER OF MID LVL MOISTURE...STILL MAKING ISOLD TSTMS A POSSIBILITY. ASIDE FROM THIS...VFR CONDITIONS EXPECTED AREAWIDE...WITH PATCHY MID LVL CLOUD DECKS AND SCATTERED AFTN CUMULUS. SFC WINDS ACROSS NE TX CURRENTLY SOUTH NEAR 10 KTS WITH A FEW HIGHER GUSTS. ACROSS SW AR AND NORTHERN LA...LIGHT SOUTH WINDS EXPECTED./VII/. && .PRELIMINARY POINT TEMPS/POPS... SHV 104 76 103 75 103 / 20 10 20 20 20 MLU 98 71 99 73 100 / 20 20 20 20 20 DEQ 100 72 100 74 101 / 20 20 20 20 20 TXK 100 75 101 74 101 / 20 20 20 20 20 ELD 98 71 100 72 100 / 20 20 20 20 20 TYR 105 77 104 77 104 / 20 10 10 10 20 GGG 106 75 103 75 103 / 20 10 10 10 20 LFK 105 73 103 75 102 / 10 10 10 10 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 600 AM CDT TUE AUG 16 2011 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-161700- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 600 AM CDT TUE AUG 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA... SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL BE POSSIBLE FOR SOME LOCATIONS TODAY AND TONIGHT ALONG AND NEAR A NEARLY STATIONARY BOUNDARY THAT WILL LIFT NORTH. STRONG AND GUSTY WINDS WILL BE POSSIBLE IN AND NEAR THUNDERSTORMS. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES TODAY WITH HEAT INDEX VALUES RANGING FROM NEAR 100 TO 105 DEGREES WITH BRIEF AND ISOLATED HIGHER READINGS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES FOR MUCH OF THE THE REST OF THE WEEK AND THROUGH THE WEEKEND WITH HEAT INDEX VALUES RANGING FROM NEAR 100 TO 105 DEGREES. WITH BRIEF AND ISOLATED HIGHER READINGS. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF HAM RADIO OPERATORS...TRAINED STORM SPOTTERS...OR EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NEEDED TODAY OR TONIGHT. 06
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323592.